Alert archive / Montana / Red Flag Warnings in 2015
Red Flag Warning 12, NWS Great Falls, MT
NWS Great Falls, MT issued this red flag warning at Aug 31, 2015, 3:31 PM MDT for 6 counties in Montana. It took effect at Sep 1, 2015, 12:00 PM MDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 31, 2015, 3:31 PM MDT (21:31 UTC)
- In effect from
- Sep 1, 2015, 12:00 PM MDT
- Expired
- Sep 1, 2015, 9:00 PM MDT
- In force
- 9 hr
- Issued by
- NWS Great Falls, MT
Counties Glacier County, MT, Lewis and Clark County, MT, Liberty County, MT, Pondera County, MT, Teton County, MT, Toole County, MT
The radar
The Great Falls radar (KTFX), 97 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Great_falls, MT (KTFX), launched 12:00Z, 9.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1777 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 161 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
946 WWUS85 KTFX 312131 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 331 PM MDT MON AUG 31 2015 MTZ112-011400- /O.NEW.KTFX.FW.W.0012.150901T1800Z-150902T0300Z/ EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY- 331 PM MDT MON AUG 31 2015 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT TUESDAY FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 112... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT TUESDAY. * AFFECTED AREA...FIRE WEATHER ZONE 112. * WIND...WEST-SOUTHWEST WINDS AT 15 TO 20 MPH WITH GUSTS TO 25 TO 30 MPH ARE EXPECTED. * HUMIDITY...MINIMUM HUMIDITY VALUES IN THE AFTERNOON ARE FORECAST TO BE 15-20 PERCENT. * IMPACTS...ANY EXISTING OR NEW FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$
4 follow-up statements
216 WWUS85 KTFX 010943 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 343 AM MDT TUE SEP 1 2015 MTZ112-020300- /O.CON.KTFX.FW.W.0012.150901T1800Z-150902T0300Z/ EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY- 343 AM MDT TUE SEP 1 2015 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 112... * AFFECTED AREA...FIRE WEATHER ZONE 112. * WIND...WEST-SOUTHWEST WINDS AT 15 TO 20 MPH WITH GUSTS TO 25 TO 30 MPH ARE EXPECTED. * HUMIDITY...MINIMUM HUMIDITY VALUES IN THE AFTERNOON ARE FORECAST TO BE 15-20 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$
810 WWUS85 KTFX 011335 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 735 AM MDT TUE SEP 1 2015 MTZ114-020300- /O.EXA.KTFX.FW.W.0012.150901T1800Z-150902T0300Z/ LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT- ROCKY MOUNTAIN FRONT- 735 AM MDT TUE SEP 1 2015 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 114... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING. * AFFECTED AREA...FIRE WEATHER ZONE 114. * WIND...WEST TO SOUTHWEST WINDS 15 TO 20 MPH WITH GUSTS 25 TO 30 MPH ARE EXPECTED. * HUMIDITY...MINIMUM HUMIDITY VALUES IN THE AFTERNOON ARE FORECAST TO BE 15-20 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ MTZ112-020300- /O.CON.KTFX.FW.W.0012.150901T1800Z-150902T0300Z/ EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY- 735 AM MDT TUE SEP 1 2015 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 9 PM MDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 112... * AFFECTED AREA...FIRE WEATHER ZONE 112. * WIND...WEST TO SOUTHWEST WINDS AT 15 TO 20 MPH WITH GUSTS 25 TO 30 MPH ARE EXPECTED. * HUMIDITY...MINIMUM HUMIDITY VALUES IN THE AFTERNOON ARE FORECAST TO BE 15-20 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$
286 WWUS85 KTFX 012116 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 316 PM MDT TUE SEP 1 2015 MTZ118-021400- /O.NEW.KTFX.FW.W.0013.150902T1800Z-150903T0300Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 316 PM MDT TUE SEP 1 2015 ...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE ZONE 118... THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY. * AFFECTED AREA...FIRE WEATHER ZONE 118. * WIND...WEST TO SOUTHWEST WINDS 15 TO 20 MPH WITH GUSTS 25 TO 30 MPH ARE EXPECTED. * HUMIDITY...MINIMUM HUMIDITY VALUES IN THE AFTERNOON ARE FORECAST TO BE 15-20 PERCENT. * HIGHEST THREAT OF CRITICAL FIRE WEATHER CONDITIONS WILL BE OVER THE SOUTHERN HALF OF FIRE ZONE 118 FROM THE TOWNSEND AREA TO THREE FORKS AND BOZEMAN. * IMPACTS...ANY EXISTING FIRES OR NEW FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$ MTZ112-114-020300- /O.CON.KTFX.FW.W.0012.000000T0000Z-150902T0300Z/ EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT- ROCKY MOUNTAIN FRONT- 316 PM MDT TUE SEP 1 2015 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM MDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112 AND 114... * AFFECTED AREA...FIRE WEATHER ZONES 112 AND 114. * WIND...WEST TO SOUTHWEST WINDS 15 TO 20 MPH WITH GUSTS 25 TO 30 MPH ARE EXPECTED. * HUMIDITY...MINIMUM HUMIDITY VALUES IN THE AFTERNOON ARE FORECAST TO BE 15-20 PERCENT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$
206 WWUS85 KTFX 020240 RFWTFX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE GREAT FALLS MT 840 PM MDT TUE SEP 1 2015 MTZ112-114-020345- /O.EXP.KTFX.FW.W.0012.000000T0000Z-150902T0300Z/ EASTERN GLACIER/TOOLE/CENTRAL/EASTERN PONDERA/LIBERTY- LEWIS AND CLARK NATIONAL FOREST ROCKY MOUNTAIN DISTRICT- ROCKY MOUNTAIN FRONT- 840 PM MDT TUE SEP 1 2015 ...RED FLAG WARNING WILL BE ALLOWED TO EXPIRE AT 9 PM MDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONES 112 AND 114... WINDS HAVE DECREASED THIS EVENING. $$ MTZ118-021400- /O.CON.KTFX.FW.W.0013.150902T1800Z-150903T0300Z/ HELENA AND TOWNSEND RANGER DISTRICTS OF THE HELENA NATIONAL FOREST- 840 PM MDT TUE SEP 1 2015 ...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TO 9 PM MDT WEDNESDAY FOR LOW HUMIDITY AND GUSTY WINDS FOR FIRE WEATHER ZONE 118... * AFFECTED AREA...FIRE WEATHER ZONE 118. * WIND...WEST TO SOUTHWEST WINDS 15 TO 20 MPH WITH GUSTS 25 TO 30 MPH ARE EXPECTED. * HUMIDITY...MINIMUM HUMIDITY VALUES IN THE AFTERNOON ARE FORECAST TO BE 15-20 PERCENT. * HIGHEST THREAT OF CRITICAL FIRE WEATHER CONDITIONS WILL BE OVER THE SOUTHERN HALF OF FIRE ZONE 118 FROM THE TOWNSEND AREA TO THREE FORKS AND BOZEMAN. * IMPACTS...ANY EXISTING FIRES OR NEW FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE LIKELY. A COMBINATION OF GUSTY WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE HIGH FIRE GROWTH POTENTIAL. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR FIRE CREWS IN THESE AREAS OF THIS RED FLAG WARNING. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this red flag warning went out at Aug 31, 11:40 AM MDT, 3 hours 51 minutes earlier.
Area forecast discussion, Aug 31, 11:40 AM MDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1140 AM MDT MON AUG 31 2015 .DISCUSSION... HIGH TEMPERATURES WERE INCREASED SLIGHTLY IN AREAS NOT UNDER THE INFLUENCE OF THE CHINOOK ARCH CLOUDINESS. SPEAKING OF THE CHINOOK ARCH INCREASED SKY COVER OVER THE NORTHERN EAST SLOPES FOR THE REST OF THIS MORNING AND ALSO THIS AFTERNOON. FINALLY CHANGED THE MENTION OF AREAS OF SMOKE TO JUST PATCHY SMOKE. BLANK && .AVIATION...UPDATED 1740Z. VFR CONDITIONS ARE EXPECTED WITH ANY CEILINGS RESTRICTED TO ABOVE 15000 FT. GUSTY WINDS WILL CONTINUE OVER THE PLAINS THEN DIMINISH THIS EVENING. LOCAL WIND GUSTS NEAR 50 KTS WILL OCCUR OVER THE NW PLAINS INTO EARLY THIS AFTERNOON. CONFIDENCE IS LOW AS TO WHETHER THERE WILL BE ANY VISIBILITY RESTRICTIONS DUE TO SMOKE DURING THE PERIOD AND HAVE OPTED TO KEEP VISIBILITIES IN THE VFR CATEGORY FOR NOW. && .FIRE WEATHER...WINDY CONDITIONS WILL CONTINUE ACROSS THE AREA TODAY. TEMPERATURES WILL CONTINUE TO TREND COOLER WITH MOST LOCATIONS BELOW SEASONAL AVERAGES. WINDS WILL DECREASE BY THE EVENING HOURS WITH DRY AND NEAR SEASONAL TEMPERATURES EXPECTED FOR THE FIRST HALF OF THE WEEK. SOME MOISTURE IS EXPECTED TO DEVELOP ACROSS PARTS OF THE AREA BY WEDNESDAY. && .PREV DISCUSSION... /ISSUED 827 AM MDT MON AUG 31 2015/ HAVE UPDATED TO INCREASE WINDS OVER THE ROCKY MOUNTAIN FRONT AND ALSO OVER EASTERN GLACIER COUNTY FOR THE REMAINDER OF THE MORNING. && .PREV DISCUSSION... /ISSUED 456 AM MDT MON AUG 31 2015/ MONDAY THROUGH WEDNESDAY...BREEZY CONDITIONS WILL CONTINUE ACROSS THE AREA THROUGH MONDAY DUE TO A DECENT PRESSURE GRADIENT BEHIND THE THE COLD FRONT AND ASSOCIATED SHORTWAVE THAT MOVED THROUGH THE AREA LATE SUNDAY. TEMPERATURES WILL BE NEAR SEASONAL AVERAGES OR SLIGHTLY COOLER THAN SEASONAL AVERAGES AT MOST LOCATIONS WITH NO SIGNIFICANT PRECIPITATION EXPECTED THROUGH THE FIRST PART OF THE WEEK. SMOKE IS STILL EXPECTED TO MOVE INTO THE ARE DUE TO THE LARGE AMOUNT OF FIRES IN THE PACIFIC NORTHWEST...ESPECIALLY IN IDAHO AND WESTERN MONTANA. SOME MOISTURE LOOKS TO MOVE INTO THE AREA AHEAD OF THE NEXT LOW PRESSURE SYSTEM ON WEDNESDAY...HOWEVER MOISTURE AMOUNTS APPEAR TO BE ONLY MINOR AMOUNTS LIMITED TO THE MOUNTAINS ESPECIALLY ALONG THE ROCKY MOUNTAIN FRONT. SUK WEDNESDAY NIGHT THROUGH MONDAY...AN UPPER LEVEL LOW PRESSURE TROF WILL BE OVER THE PACIFIC NORTHWEST WEDNESDAY NIGHT. THE ASSOCIATED COLD FRONT WILL CROSS THE NORTHERN ROCKIES AS EARLY AS WEDNESDAY EVENING AND MOVE THROUGH CENTRAL MONTANA BY THURSDAY MORNING. PRECIPITATION AMOUNTS WITH FRONTAL PASSAGE WILL GENERALLY BE ON THE LOW SIDE. A SHORTWAVE MOVING THROUGH THE TROF WILL MOVE OVER THE IDAHO PANHANDLE THURSDAY EVENING AND THE CHANCE FOR HEAVIER PRECIP WILL INCREASE, ESPECIALLY OVER THE SOUTHWEST ZONES WHERE THE AIRMASS WILL BE SLIGHTLY UNSTABLE. A SECOND SHORTWAVE WILL MOVE INTO THE PACIFIC NORTHWEST BY FRIDAY MORNING AND THIS WILL BROADEN AND KEEP THE TROF OVER THE WESTERN US. THIS SHORTWAVE WILL APPROACH THE ROCKIES FRIDAY AFTERNOON AND EVENING. WEAK INSTABILITY WILL DEVELOP MAINLY OVER THE WESTERN MOUNTAINS AND SOUTHWEST MONTANA FRIDAY AND SATURDAY AFTERNOONS ALONG WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS. SOME TIMING ISSUES BETWEEN THE ECMWF AND GFS BEGIN TO DEVELOP FRIDAY NIGHT AS THE ECMWF DEEPENS AND CLOSES THE LOW OVER WASHINGTON/OREGON AND THE GFS CONTINUES WITH AN OPEN WAVE. THE APPROACH OF THE TROF WILL KEEP A THREAT OF RAIN ACROSS MUCH OF CENTRAL AND SOUTHWEST MONTANA SATURDAY AND SATURDAY NIGHT. THE AIR MASS WILL BECOME VERY MOIST AND GOOD PRECIPITATION AMOUNTS SHOULD BE ASSOCIATED WITH THIS SYSTEM. THE DIFFERENCES IN THE MODELS CONTINUE AS THE GFS MOVES THE TROF EAST OF THE ZONES LATE SATURDAY NIGHT AND SUNDAY...WHICH WOULD BUILD HIGH PRESSURE AND WARM AND DRY THE AIR MASS. HOWEVER, THE ECMWF KEEPS THE LOW OVER SOUTHERN IDAHO SATURDAY NIGHT AND SLOWLY MOVES IT INTO CENTRAL MONTANA BY MONDAY. WITH THESE DIFFERENCES, CONFIDENCE IN POPS AND FORECASTED TEMPS IS RATHER LOW DURING THE SATURDAY TO MONDAY PERIOD. ZELZER && .PRELIMINARY POINT TEMPS/POPS... GTF 77 53 83 53 / 0 0 0 10 CTB 69 50 77 50 / 10 0 0 10 HLN 79 47 85 50 / 0 0 0 0 BZN 81 45 85 49 / 0 0 0 0 WEY 72 33 77 39 / 0 0 10 0 DLN 79 44 83 49 / 0 0 0 0 HVR 79 50 83 50 / 0 0 0 10 LWT 78 49 82 55 / 0 0 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && WEATHER.GOV/GREATFALLS
In the hours before
Local storm report, Aug 31, 10:23 AM MDT, 5 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1023 AM MDT MON AUG 31 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0927 AM NON-TSTM WND GST 14 NNW JOPLIN 48.74N 110.93W
08/31/2015 M62 MPH LIBERTY MT MESONET
&&
MARTINThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 12:26 PM MDT | High Wind Warning | TFX | 4 hr |
Nearby
Red Flag Warnings in Montana, 2015Every red flag warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.